View Mobile Site

Ask Dr. Gott 4/18

Statin replacement still needs to be used with caution

DEAR DR. GOTT: Do you have knowledge of red yeast rice tablets?
    My husband was taking Lipitor (at $5 per pill) for cholesterol problems, and a friend who was taking the same prescription switched to red yeast rice tablets (which cost less than one-fifth the price of Lipitor). It seems to be working without difficulty, but I feel concerned that he would switch medications without his doctor's permission.
    DEAR READER: Red yeast rice, which contains a natural form of the statin drug Mevacor, is an effective (and inexpensive) way to lower serum cholesterol. However, I recommend that your husband inform his primary-care physician of the switch. While the Mevacor in red yeast rice is natural, he still needs to be closely monitored and have annual cholesterol tests. The risk of side effects, such as liver damage, are just as great as that of a prescription statin.
    To give you related information, I am sending you a copy of my Health Report "Understanding Cholesterol."

    DEAR DR. GOTT: I'm 49 and seem always to have bruises on my body. The slightest bump causes a bruise for days. I've been told to increase my vitamin C, which does nothing to help. I take a multivitamin and flax seed pills daily. Is there anything else you can think of to eliminate skin bruising? Otherwise, I feel fine and healthy. Please let me know if I need another doctor's advice.
    DEAR READER: Easy bruising often reflects a blood coagulation deficiency that should be diagnosed and treated; there are many causes.
    Check with your family physician, who may choose to order blood tests to discover the reason that you bruise so easily. From the limited information you provided, I cannot suggest therapy.

    DEAR DR. GOTT: I'm 72 years old. For the past five years, I get up in the morning between 4 a.m. and 7 a.m. with stomach pain. I get up and sleep in the recliner, and it goes away. I have been plagued by gas. I've taken every gas pill you can name. They even took out my gallbladder, but it didn't work. I've been diagnosed with hiatal hernia, if that has anything to do with it. If I can solve this gas problem, I'd be a new man.
    DEAR READER: Your story is diagnostic for hiatal hernia, a weakness of the ring of muscle around the lower esophagus that, when stretched, fails to prevent reflux, the backwash of irritating stomach acid up onto the sensitive esophageal lining.
    I recommend medication that reduces the production of gastric acid. Pepcid AC is an over-the-counter drug that should solve your problem. If this doesn't do the trick, you may need a stronger prescription medication, such as Protonix, Nexium, Prevacid or others.
    Work with your primary-care physician to find a solution to your digestive ailment and to obtain appropriate further testing.
    I am sending you a copy of my Health Report "Hiatal Hernia."

Interested in viewing premium content?

A subscription is required before viewing this article and other premium content.

Already a registered member and have a subscription?

If you have already purchased a subscription, please log in to view the full article.

Are you registered, but do not have a subscription?

If you are a registed user and would like to purchase a subscription, log in to view a list of available subscriptions.

Interested in becoming a registered member and purchasing a subscription?

Join our community today by registering for a FREE account. Once you have registered for a FREE account, click SUBSCRIBE NOW to purchase access to premium content.

Membership Benefits

  • Instant access to creating Blogs, Photo Albums, and Event listings.
  • Email alerts with the latest news.
  • Access to commenting on articles.

Please wait ...